MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
Driver stopped working while using.The patient was in full trauma, unresponsive and intubated and gaining io access did not contribute to the patient's status.The insertion site was the proximal tibia with a large amount of pressure by an experienced operator.Manual placement was not attempted as other vascular access was gained successfully.
 
Additional Manufacturer Narrative
Qn# (b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Additional Manufacturer Narrative
Qn#(b)(4) ez-io driver 9058 ((b)(6)) was returned for evaluation.Upon receipt, the driver was visually inspected.No obvious signs of damage were observed.When the trigger was pulled the driver was operable and a solid green led was displaying.A dimensional inspection was not required due to the nature of the complaint.The driver was then subjected to simulated sawbone insertions per driver ifu (8048a).This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst case scenario for io insertion.Two (2) sawbones with medium (50 lbs/ft3) and hard (105 lbs/ft3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch while applying approximately 8 lbs.Of force on a weight scale.Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.The driver successfully negotiated both the medium and hard saw bone insertion testing.The complaint cannot be confirmed.The driver was disassembled for further analysis.The eeprom data also revealed that there were 5 stall conditions.The needle set ifu (8087a) states, "if ez-io power driver stalls and ez-io needle set will not penetrate the bone, op erator may be applying too much downward pressure to penetrate bone".Therefore, the 5 stall conditions likely indicate that too much downward pressure was applied during those insertion attempts.Additionally, the customer report was reviewed as part of this inve stigation.Per the report, the customer admits to applying a large amount of pressure during insertion.This goes against the ifu statement listed above.The customer also admittedly is unaware of the manual insertion technique that can be applied.Per ifu 8087a, "note: in the event of an ez-io power driver failure, disconnect the ez-io power driver, grasp the ez-io needle set hub by hand and advance into the medullary space while twisting back and forth." therefore, based on the reported information and investigation data, "intentional user error - not per ifu" likely caused or contributed to this event.The manufacturing device history file was reviewed.No recorded results of manufacturing issues or anomalies were reported.Two ifus will be referenced for this investigation.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol".A review of the device history record found that the driver passed all the release criteria.The device was released in 02/2019 and is approximately 4 years old.No corrective/preventative actions are required at this time as intentional user error - not per ifu likely caused or contributed to this event.The complaint cannot be confirmed.Functional testing found no operational issues with the device as the driver was able to negotiate both the meduim and hard sawbones during insertion testing.In-service (b)(4) has been requested.Teleflex will continue to monitor and trend on complaints of this nature.
 
Event or Problem Description

Brand Name
EZ-IO POWER DRIVER
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
effie jefferson
3015 carrington mill blvd
morrisville 27560
9194332672
MDR Report Key16034778
Report Number3011137372-2022-00249
Device Sequence Number5477606
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer01/27/2023
Initial Report FDA Received Date12/22/2022
Supplement Report FDA Received Date01/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED; NONE REPORTED
Patient SexUnknown